Well that didn’t last long.... prednisolone - LUPUS UK

LUPUS UK
26,402 members22,292 posts

Well that didn’t last long.... prednisolone

Littlemisssunshine87
Littlemisssunshine87

Only been taking prednisolone for 5 days at 7.5mg and had to taper down to 5mg yesterday. The side effects I’m having are awful, it’s made the things I need better much worse, I’m in pain! This drug does not agree with me and I want off. Waiting for the rhuem nurse to get back to me but I just want to stop taking this now. My eyes are so bad and painful I’m writing this as quick as poss, I feel dizzy, my head isn’t as clear, it’s setting off migraines, basically all the things I’m struggling with and don’t want with no benefit whatsoever. Has anyone else experienced this on Pred? I know it’s such a wonder drug for most but it does not ageee with me at all. Really think it will do more damage than good. I’m not anti medicine but I don’t agree with taking things that make your problems worse, it’s counter productive. Does anyone know how long these effects will last if I stop and I’ve only been on 7.5mg 4 days, 5mg 1 day?

Send help!!!

10 Replies
oldestnewest

Yes, it can be horrible. It seems likely that you are experiencing the acute effects of a sudden drop in cortisol. As you know, our adrenals normally secrete about 7.5g of cortisol daily. When we take prednisolone, which is a close analogue of cortisol, our body responds by reducing the amount of cortisol it produces. Sometimes only by a little, sometimes by a lot.

You have gone overnight from a situation where your body has at least 7.5 mg "artificial" cortisol (i.e. enough for normal functioning) to one where there's been a sudden drop of a third. The usual symptoms of acute cortisol shortage include headache and nausea. However, if you've only been on pred for a few days, your body should readjust within a day or two to compensate, and the mnigraine should go. If you are finding it unbearable, it may help to go down in slightly smaller steps - say, from 7.5 to 6.5 to 5.5 to 5. x

Do you mean side effects from tapering the dose down? The effects started after the first day and dose of 7.5mg I tapered down to 5mg after it kept getting worse each day to see if it would be less side effects and it wasn’t. Sorry if I’ve read what you’ve wrote wrong and thank you for your help xxxx

Ah, I see. Yes, I thought the migraine had started when you reduced - but in fact it started when you started the pred in the first place. Sorry I mis-read.

I think its not unusual to get transient side efects like palpitations and headache when first starting it, and they may reduce after awhile, but you are doing the right thing by speaking to your rheumy nurse now.

I can't see any reason why the effects should persist if you decikde to stop taking it after such a short time on it. It has quite a short half-life in the body and will be eliminated quite quickly. x

Yeah I feel quite like a zombie, it reminds me a bit of when they tried me on amitriptyline once that was god awful as well. I’m struggling to function on this, even the nurse thought it was unusual on such a low dose so she decided to msg my consultant and I’m waitinh back to hear but so far I’ve not taken another dose today. Will have to hope it’s out of my system for Christmas and the effects go. It’s made my light sensitivity worse. It’s just basically heightened all my stuff and feel like a really bad flare. What a world it would be if drugs just fixed things without making you feel worse! X

If I am right, then your symptoms are also likely to ease a bit this evening, when the body's demand for cortisol naturally reduces x

Hi. I was on Pednisolone 10mg for 10 days...I had problems and my Consultant told me it was OK just to stop at that dose and duration. Hopefully u will have that confirmed 2day. Hope u feel better soon xx

I agree with whisperit..you haven't been on the prednisolone for long but hopefully u have spoken to the rheumy nurse by now and have had some advice. Steroids are crazy little tablets with loads of side effects..but u have to weigh up the pros n cons as with anything else we are prescribed. I'm on 7.5mgs of pred myself n I've been on steroids for most of this year..I seem to have reoccurring symptoms when I dropped from 10 to 5mgs so we are trying to reduce more slowly and I'm now on immunosuppressants as well!! Obviously the decision is yours and u want to be as well as u can for the festive season...I hope you get it sorted..those symptoms sound awful xx

Yeah I can’t undersyand why they couldn’t just stop it at that dose after just the one day??? As people on it for sat an exacerbation of asthma have about 30mg daily for a week and just stop?!

I suppose they wanted to reduce to see if u tolerated a lower dose I’m guessing instead of discarding the drug completely

Hi just a thought but are you sure your symptoms are side effects of steroids and not a flare. Seems quite a low dose to have all those symptoms after a short time. I have been on very large doses of steroids for the last 16 months, nothing lower than 40mg a day and up to 3000mg during flare ups (9 in last year). My ophthamologist told me that anything less than 7mg a day has no effect on the body. Maybe it's because I have been taking so much over a long period of time that I Don t get any side effects. I hope the rheumy can help you sort things out.

Hi, yeah def side effects the first came a few hours after my very first dose and it was different kinda feeling to a flare feeling, although included similar aspects. I had a bad reaction to a nasal steroid spray once as well, headache within 20 mins of spraying it then woke up the next morning with such a bizarre mental feeling it was crazy. I think we all know our own bodies in this journey, I know I’m certainly very in tune with mine. I’ve not had a dose since Thursday and the side effects I was experiencing have gone and I’m now back to my ‘normal’

Those pills made my brain feel extremely weird. I’ve worked very hard since becoming unwell with my diet and supplements and other lifestyle factors to rid myself of a few symptoms, and for a medicine to bring some back is a huge no no for me I’m afraid.

You may also like...